Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at May 11, 2019, 1:44 PM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2019, 1:44 PM PDT (20:44 UTC)
- Expired
- May 11, 2019, 2:30 PM PDT
- In force
- 46 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS56 KSGX 112044
SVRSGX
CAC071-112130-
/O.NEW.KSGX.SV.W.0002.190511T2044Z-190511T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
144 PM PDT SAT MAY 11 2019
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
San Bernardino County in southern California...
* Until 230 PM PDT
* At 143 PM PDT, a severe thunderstorm was located over Apple Valley,
moving southwest at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Victorville, Hesperia, Apple Valley, Wrightwood, Hwy 2 Between
Phelan And Wrightwood, I-15 Through The Cajon Pass, Adelanto, Hwy
138 Between I-15 And Hwy 2, Pinon Hills and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3445 11708 3417 11767 3418 11768 3429 11764
3446 11766 3461 11718
TIME...MOT...LOC 2043Z 064DEG 28KT 3450 11722
HAIL...1.00IN
WIND...60MPH
$$
JMB2 follow-up statements
688
WWUS56 KSGX 112112
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
212 PM PDT SAT MAY 11 2019
CAC071-112130-
/O.CON.KSGX.SV.W.0002.000000T0000Z-190511T2130Z/
San Bernardino CA-
212 PM PDT SAT MAY 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SAN BERNARDINO COUNTY...
At 210 PM PDT, a cluster of thunderstorms were located between
Hesperia and Wrightwood, moving southwest at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported nickel size hail with
this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Victorville, Hesperia, Apple Valley, Wrightwood, Hwy 2 Between Phelan
And Wrightwood, I-15 Through The Cajon Pass, Adelanto, Hwy 138
Between I-15 And Hwy 2, Pinon Hills and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3445 11708 3417 11767 3418 11768 3429 11764
3446 11766 3461 11718
TIME...MOT...LOC 2110Z 064DEG 28KT 3440 11746
HAIL...1.00IN
WIND...60MPH
$$
JMB673
WWUS56 KSGX 112124
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
224 PM PDT SAT MAY 11 2019
CAC071-112130-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-190511T2130Z/
San Bernardino CA-
224 PM PDT SAT MAY 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 230 PM PDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However,
thunderstorms continue to impact the high desert with threat of
heavy downpours, frequent lightning, and small hail.
LAT...LON 3445 11708 3417 11767 3418 11768 3429 11764
3446 11766 3461 11718
TIME...MOT...LOC 2120Z 064DEG 28KT 3439 11748
$$
JMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:38 PM PDT, 6 minutes earlier.
Area forecast discussion, May 11, 1:38 PM PDT, 6 minutes before
Area Forecast Discussion National Weather Service San Diego CA 138 PM PDT Sat May 11 2019 .SYNOPSIS... Wrap around moisture on the back side of a low pressure system moving across northern Baja today will maintain a small chance of showers and thunderstorms through Sunday afternoon, mainly near the mountains. West of the mountains, the marine layer will shrink back toward the coast as onshore flow weakens, allowing better warming each day. Daytime temperatures will tumble again after midweek as another trough moves inland over California. Most of the rain and snow will fall to our north, but a few showers are possible beginning on Thursday, along with gusty westerly winds. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... At 1 PM PDT...Radar showed scattered showers continuing to generate near the mountains and drift off to the southwest. Just light rain amounts were reported over the past couple of hours. Isolated heavier cells were tracking over the high desert of San Bernardino County. Satellite imagery showed patchy clouds over the deserts, and coastal areas, with a concentration of cumulus clouds over the mountains. Rainfall summaries have been issued with some spots in San Diego County logging one inch or more. The upper low center was 240 miles SW of San Diego at midday, so it will come inland well south of the International Border. Moist flow around the storm will continue a threat of showers and isolated thunderstorms into this evening anywhere in SoCal. The low will be far enough east of the area on Sunday to greatly limit the threat of additional rainfall, but moisture and some instability will continue in the wrap-around flow, supporting a small chance of additional shwrs/tstms, mainly over the mts and deserts. For Monday through Wednesday it will be warmer with a shallower marine layer and weaker onshore flow. This will result in seasonally mild and dry Spring weather. After Wednesday, the westerlies will take another dive to the south over the EastPac, carving out another high amplitude trough. This system will swing inland across CA Thu/Fri, amping up the cooling, onshore flow and marine layer once again. Substantial precip is forecast for the northern half of the State, but over SoCal, it is less certain. The timing of the arrival of precip this far south is almost 24 hours off between the ECMWF/ GFS. The ECMWF is much more aggressive with the digging as well. There has been enough run to run continuity with this trough, to expect it later this week, and with both models generating precip this far south, POPS have been increased a bit, but again, it is more the timing at this point that is keeping POPS in question. The 12Z GFS stays wet into next weekend, while the ECMWF builds a ridge. The ridge is questionable based on the EC Ensemble mean, which looks closer to the GFS solution, but given the uncertainty, POPS trail off into the weekend. && .AVIATION... 111930Z...Coasts/Valleys...BKN-OVC clouds continue to filter in from the southeast. Bases hovering 4000-8000 ft MSL, with intermittent locally lower bases around 2000 ft MSL near the coast. SHRA possible through this evening. Vis reduced to 2-5SM and cigs reduced to 700 ft MSL in heavier precipitation. SHRA decreasing in coverage after 02Z Sunday. There is a possibility of isolated -TSRA this afternoon and evening. BKN-OVC low clouds with bases 1800-2500 ft MSL will return to coastal TAF sites after 06Z. Mountains/Deserts...SHRA/TSRA possible this afternoon and evening. SCT-BKN cigs 5000-10000 ft MSL, obscuring higher terrain at times. Partial clearing expected after 04Z Sunday in the deserts. In the mountains, isolated showers possible through Sunday afternoon. && .MARINE... A chance of thunderstorms this afternoon and evening over the waters. Otherwise, no hazardous marine weather expected through Thursday. && .HYDROLOGY... A few heavy downpours are possible this afternoon and evening with thunderstorms. Some ponding of water is likely with the heavier cells where drainage is poor, especially over the high deserts. But given the speed of movement of these cells, any substantial flooding would have to result from training or anchoring cells. && .SKYWARN... Skywarn activation may be requested later this morning. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/HYDROLOGY...10 AVIATION/MARINE...CO
In the hours before
Local storm report, May 11, 8:33 AM PDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
833 AM PDT SAT MAY 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM DEBRIS FLOW 17 E CAMPO 32.64N 116.17W
05/11/2019 SAN DIEGO CA PUBLIC
CHP REPORTED A ROCK SLIDE ON I-8. ROCKS ARE
APPROXIMATELY THE SIZE OF BASKETBALLS.
&&
SCLocal storm report, May 11, 10:34 AM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1034 AM PDT SAT MAY 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM DEBRIS FLOW 17 E CAMPO 32.64N 116.17W
05/11/2019 SAN DIEGO CA DEPT OF HIGHWAYS
CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 17
E CAMPO. CHP REPORTED A ROCK SLIDE ON I-8.
ROCKS ARE APPROXIMATELY THE SIZE OF
BASKETBALLS.
&&
SCSpecial weather statement, May 11, 1:31 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
131 PM PDT SAT MAY 11 2019
CAZ048-060-112145-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Apple and Lucerne Valleys CA-
131 PM PDT SAT MAY 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 245
PM PDT...
At 130 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hesperia, moving southwest at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy downpours and frequent lightning will also
occur with minor flooding possible.
Additional thunderstorms will move into the Victorville, Apple and
Lucerne Valley areas from the east after 2 pm.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Victorville, Hesperia, Apple Valley, I-15 Through The Cajon Pass,
I-15 Between Victorville And Barstow, northern Lucerne Valley,
Adelanto, Pinon Hills, El Mirage and Devore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3454 11694 3440 11714 3441 11718 3433 11726
3433 11737 3425 11743 3424 11740 3416 11751
3418 11753 3421 11747 3426 11748 3423 11750
3424 11750 3436 11742 3442 11751 3439 11755
3442 11766 3471 11766 3472 11695
TIME...MOT...LOC 2030Z 047DEG 16KT 3446 11738
JMBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:31 PM PDT | Special Weather Statement | SGX | 74 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.